Hail, Terrell
- When
- May 11, 5:59 PM CST to 6:04 PM CST
- Where
- Terrell County, 1 mi NW of Sanderson
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.160, -102.412
A weak trough was over the Rocky Mountains. A cold front from the previous day was across the Lower Trans Pecos which helped to provide atmospheric lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weak trough was over the Rocky Mountains. A cold front from the previous day was across the Lower Trans Pecos which helped to provide atmospheric lift. High moisture and instability were present along the front. These conditions resulted in thunderstorms with large hail developing and moving across Terrell County in Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 5:47 PM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
647 PM CDT Tue May 11 2021
.DISCUSSION...
Please see the 00Z aviation discussion below.
&&
.AVIATION...
A mixed bag of MVFR and VFR ceilings currently at issuance, with
deterioration expected after sunset this evening as low ceilings
redevelop areawide. Confidence is high for IFR ceilings to
develop at MAF/HOB/CNM/FST by late this evening, and while
potential exists at PEQ/INK, lower confidence precludes mention at
this time. Improvement will be slow on Wednesday, with a return to
VFR conditions not expected until late in the period, if not just
beyond 13/00Z. The other concern is TS potential, with storms
ongoing this evening expected to remain S/SE of FST. Thus, will
continue monitor and amend if needed this evening and tonight if
additional SHRA/TSRA develops. Winds will generally remain
elevated and at least intermittently gusty out of the NE through
much of the period.
&&
.PREV DISCUSSION... /issued 245 PM CDT Tue May 11 2021/
DISCUSSION...
WV imagery shows yesterday's Baja trough moving into central Texas,
with a line of convection along with it. This activity brought much-
needed rain to the northern and eastern Permian Basin early this
morning, w/radar estimates of over 1 1/4" STP in places. Upstream,
a minor trough is digging through the Rockies, and will give West
Texas and Southeast New Mexico another shot at rain overnight.
At the surface, yesterday's front has moved very little, but a
reinforcing shot of cold air will push it beyond the Presidio Valley
overnight. For the time being, the warm sector encompasses the
lower Trans Pecos, and this will be the focus for severe activity
again this afternoon. Mesoanalysis shows a tongue of enhanced sfc
cape along the front up into SE NM, w/around 2500 J/kg into Terrell
County. The NAM hints at a mesolow on the Stockton Plateau, so the
Pecos supercell can't be ruled out, especially under maximum
insolation down thataway. Large hail continues to be the main
threat, as steep mid-lvl lapse rates remain in play. As mentioned
above, the front will push through beyond the Presidio Valley
overnight. As it does, models hint at convection developing in
upslope flow against the higher terrain out west, then moving back
east. Thus, this looks to go from severe activity this afternoon
lower Trans Pecos to hopefully a widespread rain event overnight.
Ensembles still depict PWATs 2-3 devs above normal over the SE CWA.
Gap winds still look to manifest through KGDP, and we've issued a
warning for there.
Rain chances look good through Wednesday as winds veer back around,
to return flow Wed night/Thu, tapering off by late Wednesday
afternoon. Wednesday looks to be our coldest day, w/the lower
terrain banked in stratus and remaining in the 60s most locations.
Weak, dirty ridging follows into the weekend, w/a gradual warmup to
near-normal by Sunday/Monday.
Under this ridging scenario, there will be plenty of low level
moisture in place to work with, and very little to disperse it, so
plenty of low-chance opportunities for convection will exist
each day into next week as disturbances move through the flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 61 50 70 / 20 40 10 10
Carlsbad 51 65 51 75 / 20 20 10 10
Dryden 60 67 57 75 / 40 60 20 10
Fort Stockton 53 65 53 75 / 20 40 10 10
Guadalupe Pass 48 60 48 72 / 20 20 10 10
Hobbs 47 62 47 72 / 20 20 10 10
Marfa 49 68 46 78 / 20 20 10 10
Midland Intl Airport 49 61 50 72 / 20 30 10 10
Odessa 49 62 50 73 / 20 20 10 10
Wink 52 66 52 77 / 20 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 9 AM MDT Wednesday for Guadalupe and
Delaware Mountains.
&&
80/84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 120 PM CDT Tue May 11 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 120 PM CDT Tue May 11 2021 /1220 PM MDT Tue May 11 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief heavy rainfall. There is a slight risk of severe storms, mainly across the lower Trans Pecos, capable of producing large hail and damaging winds. A High Wind Warning is in effect tonight for Guadalupe Pass. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A High Wind Warning is in effect early Wednesday morning for Guadalupe Pass. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Tue May 11 2021
TXZ082-112300-
Terrell TX-
517 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
600 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Dryden, moving east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2978 10193 2982 10198 2980 10199 2980 10204
2979 10204 2979 10207 2980 10214 2985 10219
2984 10222 2986 10225 2985 10226 2987 10229
3003 10227 3005 10176 2978 10176 2978 10181
TIME...MOT...LOC 2217Z 271DEG 35KT 2991 10219
87Special Weather Statement National Weather Service Midland/Odessa TX 539 PM CDT Tue May 11 2021 TXZ075-112330- Pecos TX- 539 PM CDT Tue May 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL 630 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 27 miles northwest of Sanderson. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos County. LAT...LON 3023 10280 3038 10293 3068 10255 3049 10237 TIME...MOT...LOC 2238Z 232DEG 3KT 3035 10280 80
The Midland/Odessa radar (KMAF), 199 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
2 hail. Local standard time, as filed.
A thunderstorm produced golf ball sized hail west of Dryden. The hail was measured by IBHS hail study researchers. The time of the hail was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954479, 954480.